North Carolina, 2003

Flash Flooding in North Carolina, August 9 to 10, 2003

August 9 to 10, 2003 · NWS RAH · 7 events in 7 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 9, 1:40 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SAT AUG 9 2003

TONIGHT: WEAK SURFACE LOW COINCIDENT WITH A MINOR KINK DEPICTED ON
THE 12Z 925 MB PLOT WILL DRIVE UP THE SURFACE BOUNDARY THROUGH EARLY
EVENING... SUPPORTED BY THE UPPER JETLET NOTED ON THE 12Z 250/200 MB
PLOTS. PLAN ON HIGH CHANCE POPS THROUGH EARLY EVENING IN THE EAST
WITH SMALLER CHANCES IN THE WESTERN CWA. WILL MENTION AREAS OF FOG
OVERNIGHT. LOWS CLOSE TO PERSISTENCE... UPPER 60S-LOWER 70S.

SUN-MON: UPPER JET SHIFTS NORTHEAST AS THE TROUGH WEAKENS AND TILTS
POSITIVELY... WITH THE DISSIPATING SURFACE BOUNDARY HOLDING OVER THE
CWA. MODELS BRING MINOR MID-LEVEL PERTURBATIONS THROUGH SUN FOLLOWED
BY A STRONGER VORT MAX WHICH MOVES THROUGH WRN NC LATE SUN NIGHT
THROUGH MON MORNING. THE UPPER JET AXIS KICKS FAR ENOUGH NORTHEAST
TO KEEP THIS VORT MAX FAIRLY BENIGN... HOWEVER ENOUGH MOISTURE IS IN
PLACE TO KEEP A SLIGHT CHANCE POP GOING THROUGH SUN NIGHT.
OTHERWISE... EXPECT SCATTERED DIURNAL ACTIVITY SUN... THEN JUST
SLIGHT CHANCES FOR MON WITH NEGATIVE VORTICITY ADVECTION AND
INCREASINGLY ANTICYCLONIC MID LEVEL FLOW DURING THE DAY. CONTINUE
HIGHS IN THE MID-UPPER 80S.

TUE-SAT: DEEP POLAR LOW NE OF ALASKA FILLS AND SHIFTS EASTWARD
TOWARD BAFFIN BAY DURING MID-LATE WEEK... SETTING UP A CONTINUED
PATTERN DEAMPLIFICATION THAT ALLOWS THE ATLANTIC RIDGE TO SHIFT WEST
& TEMPS ALOFT TO WARM OVER THE SOUTHEAST. LINGERING SURFACE BOUNDARY
MAY PROVIDE THE FOCUS FOR WIDELY SCATTERED ACTIVITY TUE... BUT GIVEN
THE INCREASED CAPPING ALOFT THE COVERAGE SHOULD BE SMALL. NEXT FRONT
APPROACHES FROM THE NORTHWEST TUE NIGHT THEN STALLS. WED/THU ARE
TOUGH WITH THE GFS AND ETA BRINGING A TROPICAL LOW WEST TOWARD FL
WITH AN ENTHUSIASTIC RETURN OF DEEP MOISTURE INTO NC. WILL INCLUDE
CHANCE POPS WED/THU DUE TO THE LINGERING PRESENCE OF THE DYING
SURFACE BOUNDARY & THE POTENTIAL FOR MOISTURE POOLING ALONG IT AS
SOUTHEAST LOW LEVEL FLOW INCREASES. NO POPS FOR NOW FOR FRI/SAT
ALTHOUGH THE GFS SERIOUSLY REDUCES THE CONFIDENCE IN THIS DRY
SCENARIO... AND MAY NEED TO INTRODUCE POPS IN LATER PACKAGES IF THE
GFS REMAINS CONSISTENT WITH THIS POTENTIAL SYSTEM.

.RAH...NONE.

HARTFIELD
Hazardous weather outlook, Aug 9, 4:22 AM EST, 13 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
522 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL
FROM THUNDERSTORMS MAINLY THIS SATURDAY MORNING IN COUNTIES ALONG
AND TO THE WEST OF U.S. ROUTE 1.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
FROM SCATTERED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, Aug 9, 4:42 PM EST, 1 hour 18 minutes before
NCZ007>010-023>025-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL TO AFFECT AREAS FROM NEAR
ROXBORO TO OXFORD... HENDERSON... BURLINGTON AND ROUGEMONT...

AT 540 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAINFALL BETWEEN BETHEL HILL AND ROXBORO AND NEAR BUSHY FORK IN
PERSON COUNTY. THESE STORMS WERE MOVING SLOWLY EAST AT 10 MPH AND
WILL PRODUCE RAINFALL AMOUNTS BETWEEN 1.5 AND 2 INCHES BETWEEN 545
PM AND 630 PM. THESE STORMS ARE EXPECTED TO MOVE EAST AND AFFECT OAK
HILL... STOVALL... BEREA... OXFORD AND MIDDLESEX IN GRANVILLE AND
PERSON COUNTIES BETWEEN 600 AND 700 PM.

ADDITIONAL THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS ALAMANCE...
ORANGE AND DURHAM COUNTIES THROUGH 645 PM. THIS INCLUDES THE SNOW
CAMP... HILLSBOROUGH... GRAHAM... AND BURLINGTON AREAS.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

OCCASIONAL LIGHTNING WILL POSE A SIGNIFICANT HAZARD AS WELL. GET
AWAY FROM WATER AND OFF OPEN FIELDS.

BADGETT
Special weather statement, Aug 9, 5:07 PM EST, 53 minutes before
NCZ075-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT SAT AUG 9 2003

...HEAVY RAIN WILL MOVE ACROSS EASTERN MOORE COUNTY THROUGH 700 PM
EDT...

UP TO 2 INCHES OF RAIN HAS FALLEN OVER EASTERN MOORE COUNTY DURING
THE PAST 2 HOURS. HEAVY DOWNPOURS WILL PRODUCE ADDITIONAL RAINFALL
IN EXCESS OF ONE INCH BY 700 PM. AS A RESULT...FLOODING IS A
POSSIBILITY ON ROADS AND IN LOW LYING AREAS ALONG ROUTES 15 AND 501
AND POINTS EAST. MOTORISTS SHOULD DRIVE CAREFULLY DUE TO WATER ON
THE ROAD AS WELL AS REDUCED VISIBILITY IN HEAVY SHOWERS.

SOME LOCATIONS AFFECTED INCLUDE...PINEBLUFF...ABERDEEN...SOUTHERN
PINES...WHISPERING PINES...VASS...AND CAMERON.

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
August 9, 6:00 PM EST to 8:00 PM EST
Where
Moore County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Crane Creek and Lower Little River flooded.

Flash Flood, Alamance

When
August 9, 7:00 PM EST to 9:00 PM EST
Where
Alamance County, Burlington
Reported by
TRAINED SPOTTER
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Roads were flooded and closed. Homes were flooded and cars submerged.

Flash Flood, Orange

When
August 9, 8:00 PM EST to 10:00 PM EST
Where
Orange County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Durham

When
August 9, 8:35 PM EST to 10:00 PM EST
Where
Durham County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Several roads were flooded in downtown Durham. A creek flooded in northern Durham County.

Flash Flood, Davidson

When
August 9, 9:35 PM EST to 10:30 PM EST
Where
Davidson County, Thomasville
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Randolph Street was flooded and closed.

Flash Flood, Randolph

When
August 9, 11:40 PM EST to August 10, 4:00 AM EST
Where
Randolph County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

The Pisgah Covered Bridge was washed away, and several other bridges were under water. Numerous roads were closed throughout the county.

Flash Flood, Montgomery

When
August 10, 12:00 AM EST to 4:00 AM EST
Where
Montgomery County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Creeks and streams overflowed their banks and covered roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376964, 5376965, 5376966, 5377038, 5377039, 5377040, 5377041.